Nebraska, 2010

Heavy Rain in Nebraska, April 22, 2010

April 22, 2010 · NWS CYS · 2 events in 1 county or zone

Heavy rainfall on the already saturated ground from the plentiful seasonal snowfall and slow moving storms caused localized flooding for parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy rainfall on the already saturated ground from the plentiful seasonal snowfall and slow moving storms caused localized flooding for parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 1:50 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 1:50 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
250 PM MDT THU APR 22 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY...WILL KEEP DISCUSSION
SHORT TODAY WITH NUMEROUS HAZARDS POSSIBLE. FOR THIS AFTERNOON AND
EVENING...RADAR SHOWS THE FIRST BAND OF HEAVY RAIN PUSHING
NORTHWARD INTO NORTHWEST NEBRASKA. TSTORMS HAVE ALREADY
REDEVELOPED ACROSS COLORADO WITH SEVERE STORMS ACROSS CNTRL AND
SOUTHERN COLORADO AS THE SURFACE LOW HAS JUST STARTED TO DEVELOP
AND INTENSIFY ACROSS EAST CENTRAL COLORADO. MAIN CONCERN THIS
AFTERNOON IS A FEW OF THESE TSTORMS BECOMING SEVERE ACROSS XTRM
SOUTHEAST WYOMING AND THE SRN NEBRASKA PANHANDLE. ALTHOUGH CLOUD
COVER AND EARLY MORNING FOG/STRATUS HAS HELPED STABILIZE THE LLVLS
OF THE ATMOSPHERE...SOME CLEARING IS TAKING PLACE THIS AFTERNOON.
AS OF RIGHT NOW...THE PROBABILITY OF SEVERE TSTORMS IS RATHER
LOW...AND AROUND 10 PERCENT ALONG I80 EAST OF THE CHEYENNE TOWARDS
SIDNEY NEBRASKA.

RAIN...HEAVY AT TIMES...WILL CONTINUE INTO TONIGHT. A BRIEF BREAK
IS EXPECTED LATER TONIGHT ESPECIALLY OVER THE EASTERN HALF OF THE
FORECAST AREA INTO WRN NEBRASKA AS SOME DRIER AIR WRAPS AROUND THE
MAIN SYSTEM AND THE UPPER LEVEL LOW REDEVELOPS OVER ERN COLORADO
LATE TONIGHT. ALTHOUGH TSTORMS ARE POSSIBLE TONIGHT...THE MAIN
FOCUS WILL SWITCH TO MINOR FLOODING (SEE HYDROLOGY SECTION) AND
SNOWFALL. WITH SNOWLEVELS LOWERING TO AROUND 7000 FEET LATE
TONIGHT AND AGAIN FRIDAY NIGHT...ISSUED A WINTER STORM WARNING FOR
THE MOUNTAINS INCLUDING THE LARAMIE RANGE THROUGH SATURDAY MORNING
FOR 1 TO 2 FEET OF SNOW ABOVE 8500 FEET. THE LARAMIE VALLEY AND
HIGHER VALLEYS WEST OF THE LARAMIE ARE AROUND THE MIN
SNOWLEVEL...SO ISSUED A WINTER STORM WATCH FOR THOSE AREAS FOR THE
POTENTIAL OF HEAVY WET SNOW ACCUMULATIONS THROUGH FRIDAY NIGHT.
ACCUMULATIONS WILL LIKELY DEPEND ON THE INTENSITY OF THE SNOWFALL
AND THE TIME OF DAY WITH ANY SNOW CHANGING BACK TO RAIN FOR A
PERIOD OF TIME FRIDAY AFTERNOON. PRECIP WILL TAPER OF TO RAIN AND
SNOW SHOWERS EARLY SATURDAY WITH GUSTY WINDS EXPECTED ON SATURDAY.
MAY NEED A WIND ADVISORY FOR THE NEBRASKA PANHANDLE FOR SATURDAY.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...NW FLOW WILL OCCUR
ALOFT OVER THE CWA SAT NIGHT AND SUN AS A WEAK UPPER RIDGE MOVES
ACROSS THE FORECAST AREA. A DISTURBANCE WILL MOVE ACROSS THE AREA
SUN AFTERNOON AND SUN NIGHT WHICH WILL RESULT IN A CHANCE OF RAIN
SHOWERS ACROSS THE AREA. SOME THUNDERSTORMS WILL BE
POSSIBLE...MAINLY IN THE NEBRASKA PANHANDLE SUN AFTERNOON. THE
RAIN WILL CHANGE TO SNOW SHOWERS ACROSS MOST OF THE CWA SUN NIGHT
WITH A RAIN AND SNOW MIX ACROSS EASTERN PORTIONS OF THE NEB
PANHANDLE AS THE ASSOCIATED COLD FRONT MOVES ACROSS THE AREA BY
LATE SUN. CYCLONIC UPPER FLOW WILL BE ALOFT OVER THE CWA ON MON AS
AN UPPER LOW MOVES ACROSS MT. RAIN AND SNOW SHOWERS WILL LINGER
ACROSS THE CWA MON...MAINLY IN THE MORNING. AN UPPER RIDGE WILL
MOVE ACROSS THE FORECAST AREA TUES AND TUES NIGHT AND THE SURFACE
BOUNDARY WILL MOVE BACK TO THE EAST AS WESTERLY SURFACE WINDS
DEVELOP. THIS WILL RESULT IN DRY CONDITIONS WITH MODERATING TEMPS.
ON WED..SHOWERS WILL SPREAD FROM WEST TO EAST AS SW FLOW DEVELOPS
ALOFT DUE TO A DEEP UPPER LOW MOVING INTO THE WESTERN U.S. A
DISTURBANCE WILL MOVE ALSO MOVE ACROSS THE CWA AT THIS
TIME...WHICH WILL RESULT IN A CHANCE OF THUNDERSTORMS EAST OF THE
LARAMIE RANGE WED AFTERNOON AND EVENING. THE ASSOCIATED COLD FRONT
WILL MOVE ACROSS THE AREA WED. SHOWERS WILL CONTINUE ACROSS THE
ENTIRE CWA THURS AS THE UPPER LOW MOVES ACROSS THE NORTHERN AND
CENTRAL ROCKIES. HIGH TEMPERATURES WILL BE AROUND NORMAL SUN...5
DEGREES BELOW NORMAL ON MON...AND 3 TO 5 DEGREES ABOVE NORMAL FOR
TUES THROUGH THURS. &&

.AVIATION...18Z TAFS...PROLONGED PERIOD OF INCLEMENT WEATHER FOR MOST
SOUTHEAST WYOMING AND NEBRASKA PANHANDLE AERODROMES THE NEXT 24
HOURS. THUNDERSTORMS WEAKENING ACROSS NORTHEASTERN COLORADO...BUT
SHOULD STILL SEE TSTMS ACROSS THE NEBRASKA PANHANDLE. UPPER LOW
VERY SLOW TO MOVE THROUGH THE AREA AND LIFR/IFR CEILINGS TO
CONTINUE IN UPSLOPE FLOW THIS AFTERNOON AND OVERNIGHT.
&&

.FIRE WEATHER...COOLER THAN NORMAL CONDITIONS WILL CONTINUE INTO
THIS WEEKEND WITH HIGH HUMIDITIES AND WIDESPREAD PRECIP.
THEREFORE...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&

.HYDROLOGY...ALTHOUGH THE MAIN RIVERS ACROSS THE LOWER ELEVATIONS
ARE EXPECTED TO REMAIN WELL BELOW MONITORING STAGE...THERE IS SOME
CONCERN OF MINOR FLOODING IN THE UPPER BASINS AND THE SEASONAL
CREEKS OVER THE HIGH PLAINS AND THE MOUNTAINS OF ALBANY AND CARBON
COUNTY THROUGH TONIGHT. A HALF AN INCH TO LOCALLY AROUND AN INCH
OF RAIN HAS ALREADY FALLEN OVER THE EASTERN SLOPES OF THE LARAMIE
RANGE EARLIER TODAY...WITH MORE EXPECTED LATER THIS AFTERNOON AND
TONIGHT. WILL CLOSELY MONITOR RAINFALL RATES TONIGHT AND RIVER
STAGES. A BRIEF BREAK IN THE ACTION IS POSSIBLE BY LATE TONIGHT
WITH COLDER AIR ALOFT PUSHING INTO THE AREA...AS RAIN CHANGES TO
SNOW ABOVE 7000 FEET WHICH WILL GREATLY DECREASE SNOW MELT
POTENTIAL.
&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 PM THURSDAY TO 6 AM SATURDAY FOR
     WYZ103-WYZ112-WYZ114-WYZ116.
     WINTER STORM WATCH FROM MIDNIGHT FRIDAY TO 6 AM SATURDAY FOR
     WYZ105-WYZ110-WYZ113-WYZ115.
NE...NONE.

&&

SHORT TERM/HYDROLOGY...TJT
LONG TERM...KMD
AVIATION...CLAYCOMB
Hazardous weather outlook, Apr 22, 2:38 PM MST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT THU APR 22 2010

WYZ101-104-106-107-109-111-117-118-231100-
CONVERSE COUNTY LOWER ELEVATIONS-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
338 PM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING...MAINLY BELOW 7000 FEET.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE TODAY AND INTO TONIGHT. SOME THUNDERSTORMS MAY CONTAIN
SMALL HAIL AND GUSTY WINDS...MAINLY ALONG AND EAST OF THE LARAMIE
RANGE. RAIN...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT AS A
STRONG PACIFIC STORM SYSTEM PUSHES ACROSS THE AREA. HEAVY RAINFALL
AMOUNTS ARE LIKELY THROUGH TONIGHT WITH A BRIEF BREAK IN THE
ACTION POSSIBLE BY EARLY FRIDAY MORNING. ALTHOUGH FLOODING
CONCERNS ARE MINIMAL AT THIS TIME...THERE IS THE POTENTIAL FOR
SOME MINOR STREAM FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN...HEAVY AT TIMES....WILL CONTINUE INTO FRIDAY AND FRIDAY
NIGHT. RAIN IS EXPECTED TO CHANGE TO SNOW ABOVE 6000 FEET FRIDAY
NIGHT AND SATURDAY MORNING...WHERE LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE. THE HEAVIEST SNOW ACCUMULATIONS WILL REMAIN IN THE
MOUNTAINS.

MORE RAIN AND SNOW IS POSSIBLE SUNDAY AND SUNDAY NIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES SOUTHWARD OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG THUNDERSTORMS TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-231100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
338 PM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE LOWER NORTH PLATTE
RIVER VALLEY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE TODAY
WITH LARGE HAIL...HEAVY RAINFALL...AND STRONG GUSTY WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED OR WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN
ON FRIDAY WITH SOME STRONG THUNDERSTORMS POSSIBLE FRIDAY AFTERNOON.
OTHERWISE...PERIODS OF RAIN WILL CONTINUE INTO SATURDAY WITH
LOCALLY HEAVY RAINFALL EXPECTED.

MORE RAIN...WITH SOME SNOW...IS POSSIBLE SUNDAY AND SUNDAY NIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHWARD OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG OR SEVERE THUNDERSTORMS
TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103-105-110-112>116-231100-
NORTH LARAMIE RANGE-SHIRLEY BASIN-NORTH SNOWY RANGE FOOTHILLS-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-
338 PM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND HIGHER
VALLEYS OF SOUTHEAST WYOMING

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT AS A
STRONG PACIFIC STORM SYSTEM PUSHES ACROSS THE AREA. RAIN IS
EXPECTED TO CHANGE TO SNOW LATER TONIGHT...ESPECIALLY ABOVE
7000 FEET AS COLDER AIR ALOFT PUSHES INTO THE AREA. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE IN THE VALLEYS WITH 4 TO 8 INCHES OF
SNOW IN THE MOUNTAINS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER A BRIEF BREAK EARLY ON FRIDAY...SNOW IS EXPECTED TO
REDEVELOP BY FRIDAY AFTERNOON WITH A MIX OF RAIN AND SNOW IN THE
VALLEYS. ANY RAIN IN THE VALLEYS IS EXPECTED TO CHANGE TO ALL SNOW
BY FRIDAY EVENING WITH SNOW FALLING HEAVY AT TIMES. A WINTER STORM
WARNING IS IN EFFECT FOR THE MOUNTAINS FOR 1 TO 2 FEET OF SNOW.
THERE IS A WINTER STORM WATCH IN EFFECT FOR THE HIGHER VALLEYS OF
ALBANY AND CARBON COUNTY FOR 3 TO 7 INCHES OF SNOW BY SATURDAY
MORNING.

MORE SNOW IS POSSIBLE SUNDAY AND SUNDAY NIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES SOUTHWARD OUT OF CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TONIGHT AND
FRIDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kimball

When
April 22, 5:17 PM MST to 10:02 PM MST
Where
Kimball County, 0.52 mi E of Kimball
Reported by
Law Enforcement
Coordinates
41.230, -103.660

At 1709MST law enforcement reported the drainage canal through Gotte Park is flooding, with water a few inches deep draining down portions of roadways. Lodgepole creek running at bank full.

Heavy Rain, Kimball

When
April 22, 5:17 PM MST to 9:02 PM MST
Where
Kimball County, 0.52 mi E of Kimball
Reported by
Law Enforcement
Coordinates
41.230, -103.660

Heavy rainfall in Kimball county produced considerable standing water. County road 37, two miles north and 1 mile west of Kimball was washed out by the heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222744, 222750.